MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. VENTRIO ST; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. VENTRIO ST; SURGICAL MESH
Catalog Number 5950090
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930); Pain (1994); Hernia (2240); Injury (2348); Disability (2371); Obstruction/Occlusion (2422)
Date of Event 09/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol ventrio st(device #2) may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.This emdr represents the bard/davol ventrio st (device #2).An additional emdr was submitted to represent the bard/davol composix kugel (device #1).Not returned.
 
Event or Problem Description
Attorney alleges per short form that the patient underwent surgery for implant of an unspecified bard/davol composix kugel patch (device #1) on (b)(6) 2008.It is also alleged by the patient's attorney that the patient underwent surgery for implant of an unspecified bard/davol ventrio st on (b)(6) 2016.As reported, the patient is making a claim for an adverse patient outcome against the composix kugel patch (device #1) and the ventrio st(device #2).As reported, the attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient.".
 
Additional Manufacturer Narrative
At this time no conclusions can be made to what extent the bard/davol ventrio st(device #2) may have caused or contributed to the reported event.The cause of the patient postoperative complications cannot be determined at this time.No lot number has been provided therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental mdr is submitted to document additional information provided: based on the information provided, no conclusions can be made as to the extent to which the ventrio st mesh may have contributed to the patient¿s postoperative course.This is a patient with a complex medical/surgical history significant for obesity, colon cancer and multiple abdominal surgeries, including previous hernia repair.Medical records indicate that following implant the patient developed an abdominal wound infection and underwent multiple debridement procedures prior to the subsequent explant of the mesh.A review of the manufacturing records was performed and found that the lot was manufactured to specification.The instructions-for-use supplied with the device lists hernia recurrence, adhesions as possible complications.In regard to the infection, the warning section of the ifu states "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.Unresolved infection may require removal of the mesh." this supplemental emdr represents the ventrio st mesh (device #2).An additional supplemental emdr was submitted to represent the composix kugel mesh (device #1).
 
Event or Problem Description
Attorney alleges per short form that the patient underwent surgery for implant of an unspecified bard/davol composix kugel patch (device #1) on (b)(6) 2008.It is also alleged by the patient's attorney that the patient underwent surgery for implant of an unspecified bard/davol ventrio st on (b)(6) 2016.As reported, the patient is making a claim for an adverse patient outcome against the composix kugel patch (device #1) and the ventrio st(device #2).As reported, the attorney alleges general allegations for "past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the patient." addendum per additional information provided: (b)(6) 2008 - patient was diagnosed with incarcerated abdominal incisional hernia and scheduled for exploratory laparotomy repair with implant of composix kugel mesh (device #1).Per operative notes, "the hernia sac was separated.The peritoneum in the upper quadrant noted with the mesh (unknown) was intact.A bard composite dual (composix kugel - device #1) mesh, measuring over 20cm x 17 cm was used to reinforce the abdominal wall.¿ (b)(6) 2016, patient was diagnosed with incarcerated incisional hernia and scheduled for open repair with implant of ventrio st mesh (device #2).Per operative notes "the patient had gore-tex mesh (composix kugel - device #1) that had been placed several years earlier and this was protruded into the hernia and basically it was lying in the anterior aspect of the hernia sac¿ the gore-tex mesh has been removed.¿i selected approximately 25 x 35 cm piece of ventrio st hernia mesh (device #2).¿ this was placed & sutured.(b)(6) 2016, patient was diagnosed with abdominal wound infection and underwent abdominal wound debridement.Per operative notes, ¿i debrided same very firm scar tissue that probably represented a portion of an old hernia sac.¿ (b)(6) 2016, patient was diagnosed with abdominal wound infection and underwent abdominal wound debridement.(b)(6) 2017, patient underwent abdominal wall debridement for an infected abdominal wall."there was obvious draining in the superior aspect of the patient's midline wound.There was no piece of gore-tex mesh (device #1) that was nidus of the infection.It was dissected out in its entirety.At the inferior aspect of his open cavity abdomen with some exposed polypropylene mesh.This is an area about 4 x4 cm.Resected this portion of mesh.The remaining mesh was present and appeared to be covered by granulating layer and not exposed.(b)(6) 2017, patient was diagnosed with recurrent ventral incisional hernia with incarceration and underwent exploratory laparotomy with small bowel resection.Per operative notes, ¿we were able to take this dissection down to the area of chronic and acute inflammation with the previous mesh.Liberated the mesh from the wall and a little small bowel involvement was noted.As we removed the mesh from the right anterior abdominal wall, there were multiple areas of dense adhesions to non-coated synthetic mesh and lysing of adhesions.The small bowel now removed from the mesh.The mesh (device #2) was then removed from the anterior abdominal wall.Further lysis of adhesion was performed.After removing the mesh completely from the left to right and anterior abdominal wall, there was marked disruption of the peritoneal and posterior sheath precluding its use as a component separation.¿ a bowel resection was performed."the surgical mesh was bought to the surgical field and secured." attorney alleges that the patient had abscess, adhesions, small bowel obstruction, mesh migration, mesh shrinkage, pain, hernia recurrence, ring break, infection and emotional injuries.

Brand Name
VENTRIO ST
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key8472904
Report Number1213643-2019-02530
Device Sequence Number1515918
Product Code FTL
UDI-Device Identifier00801741031588
UDI-Public(01)00801741031588
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K101920
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2017
Device Catalogue Number5950090
Device Lot NumberHUZE1419
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer03/07/2023
Initial Report FDA Received Date04/02/2019
Supplement Report FDA Received Date04/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age61 YR
Patient SexFemale
Patient Weight138 KG